Rubber cement poisoning

Toggle: English / Spanish

Definition

Rubber cement is a common household glue. It is often used for arts and crafts projects. Breathing in large amounts of rubber cement fumes or swallowing any amount can be extremely dangerous, especially for a small child.

This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

The harmful substances in rubber cement are:

Where Found

Various brands of rubber cement contain these substances.

Symptoms

Most symptoms occur in people who repeatedly sniff rubber cement to get "high." The symptoms below can occur in different parts of the body.

AIRWAYS AND LUNGS

  • Breathing difficulty (from inhalation)
  • Throat swelling (which may also cause breathing difficulty)

EYES, EARS, NOSE, AND THROAT

  • Burning in the nose, lips, throat, or eyes
  • Vision loss

HEART AND BLOOD

  • Change in the acid balance of the blood, which can lead to organ damage
  • Collapse
  • Low blood pressure

STOMACH AND INTESTINES

  • Abdominal pain
  • Nausea
  • Vomiting

NERVOUS SYSTEM

  • Convulsions
  • Dizziness
  • Headache
  • Muscle spasms
  • Nerve problems
  • Unconsciousness
  • Unstable walk

SKIN

  • Irritation

Home Care

Do NOT make a person throw up unless told to do so by poison control or a health care professional. Seek medical help right away.

If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.

If the person swallowed rubber cement, give them water or milk right away if a provider tells you to do so. Do NOT give anything to drink if the person has symptoms that make it hard to swallow. These include vomiting, convulsions, or a decreased level of alertness.

If the person breathed in the rubber cement, move them to fresh air right away.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
  • Bronchoscopy: camera down the throat to see burns in the airways and lungs
  • Chest x-ray
  • EKG (electrocardiogram or heart tracing)
  • Fluids through a vein (IV)
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
  • Washing of the skin (irrigation), perhaps every few hours for several days

Outlook (Prognosis)

How well a person does depends on the amount of poison swallowed and how quickly treatment is received. The faster a person gets medical help, the better the chance for recovery.

Swallowing or putting small amounts of rubber cement in your mouth is often harmless. However, eating large amounts on purpose can cause damage to your brain, liver, and kidneys. Severe damage to your brain, lungs, and kidneys can occur over time from repeatedly "sniffing" rubber cement.

References

Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 158.

Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 94.

Version Info

  • Last reviewed on 11/4/2015
  • Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.